You are here
Use of Atypical Antipsychotic Drugs Increases Risk of Sudden Cardiac Death in Adults
The study, titled "Atypical Antipsychotic Drugs and the Risk of Sudden Cardiac Death," is published in the January 15 issue of the New England Journal of Medicine.
Atypical antipsychotics are commonly used to treat schizophrenia and bipolar disorders. They are also prescribed “off label” for symptoms such as agitation, anxiety, psychotic episodes and obsessive behaviors. Atypical antipsychotics are less likely to cause tremors and other serious movement disorders that affect users of typical antipsychotics.
“This study provides critical information about the safety of atypical antipsychotics that can be used to make important treatment decisions for patients,” said AHRQ Director Carolyn M. Clancy, M.D. “These findings will help clinicians and patients weigh the risks versus the benefits of these drugs before prescribing them for treatment of depression or other off label uses for other conditions.”
Lead researcher Wayne A. Ray, Ph.D., and his colleagues at AHRQ’s Center for Education and Research on Therapeutics at Vanderbilt University in Nashville found that current users of atypical antipsychotic drugs had a rate of sudden cardiac death twice that of people who didn’t use the drugs and similar to the death rate for patients taking typical antipsychotics, including haloperidol (Haldol) and thioridazine (Mellaril).
Researchers reviewed medical records from the Tennessee Medicaid program and identified data on patients prescribed atypical antipsychotics, including the number of prescriptions they received, the dose and the number of days supplied. Researchers conclude that atypical antipsychotics are not a safer alternative to typical antipsychotics in preventing death from sudden cardiac causes.
Source: Agency for Healthcare Research and Quality